New York, 2009

Hail and Damaging Winds in New York, August 21, 2009

August 21, 2009 · NWS BGM · 7 events in 1 county or zone

A slow moving frontal system brought scattered showers and thunderstorms to the region. Isolated storms produced strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving frontal system brought scattered showers and thunderstorms to the region. Isolated storms produced strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 21, 9:00 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 21, 9:00 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT FRI AUG 21 2009

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL BRING OCCASIONAL SHOWERS AND
THUNDERSTORMS TO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THROUGH SATURDAY. CONDITIONS WILL BE VERY HUMID AHEAD OF THE
FRONT. HEAVY DOWNPOURS AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS THIS AFTERNOON THROUGH SATURDAY. COOLER... LESS HUMID WEATHER
WILL RETURN BEHIND THE FRONT SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 14Z, SCATTERED MAINLY LIGHT SHOWERS ACROSS CWA WITH SOME HEAVIER
CONVECTION OVER WYOMING VALLEY, POCONOS AND DELAWARE COUNTY.
ACTIVITY WILL BECOME MORE WIDESPREAD AND INTENSE THIS AFTERNOON
WITH FORCING FROM MID LEVEL JET DYNAMICS. LIMITING FACTOR
CONTINUES TO BE CAPE WITH MID LEVEL LAPSE RATES ONCE AGAIN NOT
VERY EXCITING JUST LIKE YESTERDAY. ALTHOUGH, BETTER DYNAMICS AND
SLIGHT COOLING AT H50 LATER THIS AFTERNOON WILL LEAD TO MORE
WIDESPREAD CONVECTION.

PREV DISC...
UPPER LEVEL SPEED MAX CURRENTLY SWINGING AROUND THE UPPER TROUGH
OVER THE MIDWEST WILL LIFT NORTHEAST TOWARD THE EASTERN GREAT
LAKES LATER TODAY. THIS WILL PROVIDE THE FORCING FOR LARGE-SCALE
LIFT IN THE RIGHT REAR QUAD OF THE JET OVER NY AND PA THIS
AFTERNOON... AS A SURFACE COLD FRONT SLOWLY ADVANCES EASTWARD
ACROSS THE EASTERN GREAT LAKES. SOME BREAKS OF SUNSHINE WILL
COMBINE WITH A VERY WARM... HUMID AIRMASS TO PRODUCE MLCAPES OF
1000 TO 1500 J/KG LATER THIS AFTERNOON. DEEP LAYER SHEAR WILL BE
QUITE STRONG WITH 0-6 KM BULK SHEAR VALUES AS HIGH AS 50 KTS
ACROSS UPSTATE NY LATER TODAY. THIS COMBINATION SHOULD BE
SUFFICIENT FOR ORGANIZED STORMS AND A SLIGHT RISK OF SEVERE WEATHER.
IN ADDITION... PRECIPITABLE WATER VALUES NEAR 2.00 INCHES WILL
SUPPORT LOCALLY HEAVY RAINS. HAVE NOT ISSUED A FLASH FLOOD WATCH
WITH THIS PACKAGE DUE TO UNCERTAINTY ASSOCIATED WITH THE LOCATION
OF THE BEST CHANCE FOR HEAVY RAIN... BUT LOCALIZED HEAVY RAIN DOES
APPEAR TO BE A GOOD BET LATER THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
WAVES OF SHOWERS AND STORMS WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE AREA TONIGHT THROUGH SATURDAY NIGHT... AS THE UPPER
TROUGH IN THE MIDWEST SLOWS ITS EASTWARD PROGRESSION... PARTIALLY
DUE TO THE APPROACH OF HURRICANE BILL FROM THE SOUTHEAST. THE
NAM/GFS AND ECMWF ARE IN GOOD AGREEMENT THAT THE LOW-LEVEL FRONTAL
BOUNDARY WILL EVENTUALLY SET UP OVER NE PA AND EASTERN NY SATURDAY
AND SATURDAY WHICH COULD END UP BEING THE FOCUS FOR THE HEAVIEST
RAIN. IF MODELS REMAIN CONSISTENT WITH THIS SCENARIO... THEN A
WATCH FOR HEAVY RAIN MAY BE ISSUED LATER TODAY OR TONIGHT FOR THAT
AREA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STILL DEALING WITH THE UPPER TROF AT 500 MB AT THE START OF THE
EXTENDED. THE GFS CONTINUES TO BE FASTER THAN THE NAM OR EURO IN
PUSHING THE TROF AXIS EAST OF THE CWA BY 12Z MONDAY. THE 0Z EURO
ALONG WITH THE 0Z NAM ARE CONSISTENT WITH THE TROF AXIS SOMEWHERE
BETWEEN WESTERN AND CENTRAL PA. GOING WITH A NAM/EURO SOLUTION
WOULD YIELD A SLIGHT CHANCE OF SHOWERS EARLY MONDAY WITH THE TROF
AXIS TO OUR WEST. DRYER WEATHER BUILDS IN LATE MONDAY INTO TUESDAY
AS HIGH PRESSURE MOVES OUT OF THE OHIO VALLEY. H85 TEMPS BETWEEN
11C AND 13C SUPPORT HIGHS IN THE UPPER 70S MONDAY...TO NEAR 80
TUESDAY.

OUR NEXT SHOT AT PRECIPITATION WILL COME WITH A COLD FRONT
WEDNESDAY. THE BIGGER STORY WITH THE FRONT WILL BE THE COOL AIR BEHIND
IT. BOTH THE EURO AND GFS ARE IN GOOD AGREEMENT IN BUILDING A
SURFACE HIGH SOUTHEAST ACROSS ONTARIO AND INTO OUR AREA AT THE END
OF NEXT WEEK. THE GFS IS A BIT FASTER BUILDING IN THE HIGH BUT THE
OVERALL PATTERN IS THE SAME. BOTH MODELS SHOW THE POSSIBILITY OF
H85 TEMPS DROPPING TO BETWEEN 4C AND 8C BY THE END OF NEXT WEEK.
IF THIS PANS OUT...TEMPS MAY STRUGGLE TO REACH 70 EITHER THURSDAY
AND OR FRIDAY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
IFR FOG WILL CONTINUE THROUGH 13Z AT KELM WITH IMPROVEMENT AFTER
THAT. ELSEWHERE VFR WEATHER IS EXPECTED THROUGH MID MORNING. AN
AREA OF CLOUDS BETWEEN 4KFT AND 6KFT WILL LIFT NORTHWARD THIS
MORNING...IMPACTING THE TERMINALS FROM SOUTHWEST TO NORTHEAST. A
FEW SHOWERS ARE POSSIBLE ALONG THE LEADING EDGE OF THESE CLOUDS BY
14Z...ESPECIALLY THE FARTHER SOUTH AND WEST YOU GO...IE KELM AND
KBGM. A MUCH BETTER SHOT AT ORGANIZED SHOWERS COMES AFTER 18Z AS A
COLD FRONT APPROACHES FROM THE WEST. CARRIED THE TEMPO GROUP FOR
SHOWERS DURING THIS TIME WITH A CB GROUP. AS WE GET CLOSER TO THIS
AFTERNOON WE WILL LIKELY HAVE TO ADD A TS GROUP FOR THUNDERSTORMS.
MVFR VISIBILITIES WILL LIKELY BE ADDED FOR AREAS OF RAIN...WITH
BRIEF IFR RESTRICTIONS IN THUNDERSTORMS.

MAIN AREA OF RAIN SHIFTS EAST OVERNIGHT...WITH CONCERN TURNING
TOWARD FOG POTENTIAL. VERY MOIST LOW LEVELS WILL COMBINE WITH
LIGHT WINDS AND BREAKS IN THE OVERCAST TO HELP FOG AND STRATUS
FORM AFTER 04Z ACROSS THE SOUTHERN TIER AND NORTHERN PA. THIS FAR
OUT I WENT WITH MVFR VISIBILITIES FOR MOST OF THE TERMINALS BUT IF
THE MODELS ARE CORRECT...IFR/LIFR CEILINGS AND IFR VISIBILITIES ARE POSSIBLE.

OUTLOOK...

SAT...POSSIBLE RESTRICTIONS IN SHRA/TSRA, PRIMARILY AVP/BGM.
SUN-TUE...VFR.
WED...MVFR POSSIBLE IN SHOWERS/THUNDERSTORMS.
THUR...VFR
FRI...VFR

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MSE
NEAR TERM...MSE/RRM
SHORT TERM...MSE
LONG TERM...EMH
AVIATION...EMH
Hazardous weather outlook, Aug 21, 10:09 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT FRI AUG 21 2009

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-221515-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
1109 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A
SLIGHT RISK OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL SHOWERS WITH SCATTERED THUNDERSTORMS WILL CONTINUE ON
SATURDAY. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ040-044-048-072-221515-
DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-PIKE-SOUTHERN WAYNE-
1109 AM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SATURDAY AND SATURDAY NIGHT. SOME THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ043-047-221515-
WYOMING-LUZERNE-
1109 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN. IN ADDITION... THERE IS A
SLIGHT RISK OF DAMAGING WIND GUSTS WITH THE STRONGEST OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
SATURDAY AND SATURDAY NIGHT. SOME THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RRM

In the hours before

Special weather statement, Aug 21, 9:25 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT FRI AUG 21 2009

PAZ040-044-047-072-211530-
LACKAWANNA PA-LUZERNE PA-WAYNE PA-
1025 AM EDT FRI AUG 21 2009

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LUZERNE...SOUTHERN
LACKAWANNA AND WAYNE COUNTIES...

* AT 1023 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GLENDALE...AND MOVING
  NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  YOSTVILLE AND FELLS CORNERS AT 1030 AM EDT...
  MOSCOW AND ELMHURST AT 1035 AM EDT...
  QUICKTOWN AND OLYPHANT AT 1040 AM EDT...
  DRINKER AND WIMMERS AT 1045 AM EDT...
  CORTEZ AND ARCHBALD AT 1050 AM EDT...
  TRESSLARVILLE AND LAKE ARIEL AT 1055 AM EDT...
  SOUTH CANAAN AT 1100 AM EDT...
  HEADLEY AND WAYMART AT 1110 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

RRM
Local storm report, Aug 21, 10:00 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 AM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     FUNNEL CLOUD     2 W MOSCOW              41.34N 75.57W
08/21/2009                   LACKAWANNA         PA   LAW ENFORCEMENT

            REPORTED TO LACKAWANNA COUNTY 911 CENTER BY A PROBATION
            OFFICER TRAVELLING ON INTERSTATE 380 NEAR MOSCOW.

&&

EMG

The radar

The Albany radar (KENX), 112 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 21, 10:59 AM EST
Where
Sullivan County, Bushville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.720, -74.750

Numerous trees were snapped off, and a roof was blown off a house porch.

Thunderstorm Wind, Sullivan

When
August 21, 11:01 AM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.650, -74.690

Trees were blown down into the east bound lane of Route 17 between exits 101 and 102.

Thunderstorm Wind, Sullivan

When
August 21, 11:10 AM EST
Where
Sullivan County, Harris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.720, -74.730

Numerous trees were blown down.

Thunderstorm Wind, Sullivan

When
August 21, 11:11 AM EST
Where
Sullivan County, 0.86 mi NE of Hurleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.740, -74.670

Two large tents were blown over and limbs on several trees were broken at Lochmor Golf Course.

Funnel Cloud, Sullivan

When
August 21, 12:00 PM EST
Where
Sullivan County, Bethel
Reported by
County Official
Coordinates
41.680, -74.880

A funnel cloud was observed about 1/2 mile from the location of damage in Bethel.

Thunderstorm Wind, Sullivan

When
August 21, 12:00 PM EST
Where
Sullivan County, Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
41.680, -74.880

A tree fell through a house.

Hail, Sullivan

When
August 21, 12:11 PM EST
Where
Sullivan County, Liberty
Measured
1.75 in hail
Reported by
Public
Coordinates
41.800, -74.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194101, 194102, 194103, 194104, 194100, 194105, 194099.